Journal of Applied Probability

Avoiding the Braess paradox in non-cooperative networks

Yannis A. Korilis, Aurel A. Lazar, and Ariel Orda

Full-text: Access denied (no subscription detected) We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

The exponential growth of computer networking demands massive upgrades in the capacity of existing networks. Traditional capacity design methodologies, developed with the single-class networking paradigm in mind, overlook the non-cooperative structure of modern networks. Consequently, such design approaches entail the danger of degraded performance when resources are added to a network, a phenomenon known as the Braess paradox. The present paper proposes methods for adding resources efficiently to a non-cooperative network of general topology. It is shown that the paradox is avoided when resources are added across the network, rather than on a local scale, and when upgrades are focused on direct connections between the sources and destinations. The relevance of these results for modern networks is demonstrated.

Article information

Source
J. Appl. Probab. Volume 36, Number 1 (1999), 211-222.

Dates
First available: 18 September 2002

Permanent link to this document
http://projecteuclid.org/euclid.jap/1032374242

Digital Object Identifier
doi:10.1239/jap/1032374242

Mathematical Reviews number (MathSciNet)
MR1699635

Zentralblatt MATH identifier
0942.60091

Subjects
Primary: 60K30: Applications (congestion, allocation, storage, traffic, etc.) [See also 90Bxx]
Secondary: 60M10 90B12

Keywords
Braess Paradox computer communication networks non-cooperative games routeing

Citation

Korilis, Yannis A.; Lazar, Aurel A.; Orda, Ariel. Avoiding the Braess paradox in non-cooperative networks. Journal of Applied Probability 36 (1999), no. 1, 211--222. doi:10.1239/jap/1032374242. http://projecteuclid.org/euclid.jap/1032374242.


Export citation